Heroin Abuse Spans All Ages, Mutates into Killer Compounds

Updated 27 weeks ago Edited by Tony Rutherford from Multiple Reports
Gray Death Sample
Gray Death Sample
WDRB

A paramedic in Pittsburgh recognized symptoms as a typical overdose. CPR had already been administered by a family member.

He injected Narcan.  She regained consciousness amidst photos and posters on the bedroom walls, became so combative and nonsensical had to be sedated. When she arrived at the hospital, her condition was stable yet critical.

The girl's age?  Eleven.

 

Back in February 2016, an eleven year old boy from Armstrong County was not so fortunate. His mom was charged after he overdosed on prescription pain pills.

The girl's Family members denied that the girl who makes A's and B's in school had a heroin addiction before she overdosed.

Pittsburgh Paramedics  eight times a day on average respond to an 'unconscious person' call and administer Narcan which blocks the effects of opioids.

 

According to the Post-Gazette:

The city’s paramedics are on the front line of the opioid epidemic, a growing wave of people abusing opioid drugs. In 2012, paramedics responded to about 900 calls for overdoses in the city; in 2016, it was 2,300. Pittsburgh EMS Chief Robert Farrow expects calls for overdoses to hit 3,000 this year.

During 2016, 613 people died from overdoses in Allegheny County, compared with 424 in 2015, according to the Allegheny County medical examiner. In 2012, the county saw only 290 overdose deaths. In Pittsburgh alone, at least 74 people have died from suspected overdoses so far this year, according to police, compared with 130 in all of 2016.

The sheer volume takes both a practical and psychological toll on first responders. Paramedics save the same patients so many times that they know their first names, watch fathers perform CPR on sons and listen to children call out for unconscious, overdosing parents.

“It’s a living suicide,” Medic 2 crew chief Stacey Yaras said of addiction.

Jonathan Dalbey, a paramedic with Medic 2, said, “I’ve had the same guy overdose three times in three days. You go and take care of him one day, and then you take care of them the next. It’s sad because eventually they’re going to die.”

When a patient overdoses, their breathing slows, they become unconscious, breathing stops, and a cardiac arrest may result. However, dispatches for "not breathing," mean in Pittsburgh that a medic unit with ambulance,  EMS rescue truck, fire and police resources head for the scene.  When call volume goes up, so does response time for car accidents or home of a heart attack victim.

“I think my record is four back to back [overdose calls],” Mr. Dalbey said to the Post Gazette. “We know when a dealer hits an area because all the sudden you’ll have like eight overdoses within an hour.”

GRAY DEATH SPREADING

But a medics response that "a little narcan goes a long way" for revival will now be more subdued and complicated. The gray death moves across the country. It's been reported in Indiana.

The drug is  "a particularly dangerous mixture of heroin, fentanyl, carfentanil and other synthetic opiods," according to a report by WDRB. Carfentanil is used to tranquilize elephants; it's 10,000 times more powerful than morphine.

50 deaths in  Georgia  are already under investigation in the first quarter of 2017. The deadly cocktail adds U-47700 (a synthetic opioid). It kills with one doses. It can be swallowed, snorted, or injected. In some places its only ten bucks on the street, according to WDRB and others. The deadly combination has invaded Alabama, New York, North Carolina and Ohio.

Called by one forensic investigator as "the scariest" he's seen in 20 years, first responders must be extremely careful; they can be contaminated by the drug, too.

"When approaching an emergency, you never know where extreme danger may lurk, so every precaution must be taken," State Emergency Medical Services Medical Director Dr. Michael Olinger said in a statement. "That's definitely true for any drug-related scene, where even a tiny amount of the wrong substance can be deadly."

Indiana's Department of Homeland Security warned responders to wear gloves, masks and cover as much of their skin as possible.

 

http://www.wdrb.com/story/35372243/warning-new-street-drug-dubbed-gray-d...

http://www.wdrb.com/story/35405651/warning-authorities-say-gray-death-ma...

http://www.post-gazette.com/local/city/2017/05/10/opioid-crisis-narcan-o...

http://www.post-gazette.com/news/overdosed/2017/05/04/11-year-old-girl-o...

http://www.wbiw.com/state/archive/2017/05/grey-death---new-and-dangerous...


 

Comments powered by Disqus